CSN Login
Members Online: 10

Melatonin

Leemiles
Posts: 5
Joined: May 2011

I have a Gleason 9 and have been fully radiated. 58 years old. I've have strong reactions to the Lupron but found out accidentally and with a little experimenting with dose that I can reduce my hot flashes and night sweats to zero or almost zero.

It has required my using 24 mg of melatonin nightly 1/2 hour prior to bed. Side effect is being a bit tired the next day. If anyone else is using melatonin I would be interested in your side effects from Lupron or other hormone depot drugs. This is by the way from a nightly fight with the blankets and sheets coming off and on being to hot then too cold.

I increased the doseage till I could sleep all the way through the night less some BR trips. Seems to be working. I didn't take it one night and reverted back to a very bad night. Hopes this helps someone.

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

Leemiles,

Thanks for sharing your experiences with the hormonal treatment.
Similar to Melatonin you can try Megase to handle hot flashes in case the former does not work.
One famous PCa survivor (Jim) who had only HT as his prime treatment in eleven years says this in regards to countermeasures for the side effects of HT, in another forum;

“….Some widely available sound information is in a book you should get that has the title "A Primer on Prostate Cancer - The Empowered Patient's Guide." It has one of the two best treatments of hormonal therapy I've ever seen, and that makes sense as the medical co-author, Dr. Stephen B. Strum, MD, is an expert prostate cancer oncologist with outstanding knowledge of hormonal therapy. He and his then partner (before his semi-retirement), Dr. Mark Scholz, did a mini-study of the hormonal blockade patients in their own practice and came up with numbers regarding onset, severity and percentages with that severity, and some countermeasure information. Most of the summary numbers are on page 153 of the Primer. Other information, about impotence and bone density issues is located primarily on pages 151 and 142-143 respectively.…”

In regards to HOT FLASHES, he comments like this;

“…This is a common side effect, affecting 48% of us per the Primer, but relatively mild in 23% and really bothersome in just 25%. Note that many of us, particularly older men, get by with no or quite mild flashes and sweats. The official literature lists the percent as 46.9% in one study and only 8.3% in the other (probably used stricter standards for what was counted).

I've been on Lupron for three cycles (then off), and the flashes have gotten milder each time. I used to often use fans at work, in the car, and at night to decrease or prevent the flash/sweat, but in this third round they've been so mild that I rarely use the fans. My oncologist has offered a drug to eliminate the flashes, but they've been mild enough that I did not think it worthwhile to get the drug.

It's thought that soy helps (often advertised for women's hot flashes), but it is very clear that most men with serious flashes are greatly helped by several prescription drugs, such as Megace and Depot Provera. Often, one shot is all it takes, though some men get periodic shots…”

Hope this info helps in your quest.

VGama

Leemiles
Posts: 5
Joined: May 2011

Having had six 3 months shots and with each an apparent increase in symptoms. I will discuss your suggestions with my doctors. One of the problems with PC s it is so different for each of us. I've spoken to people with barely any symptoms and in my case I could be sitting in front of you and in five minutes I could look like I ran a marathon. I use fans at night prior to my using melatonin I was under the covers, out then in etc. Hard enough to sleep going to the BR let alone wake up hot or cold constantly or soakingwet. For whatever reason this seems to be working but it does make me tired in the AM.

I'm sure it's very hard for physicians to understand the varying degrees to which each of us is affected by the drugs. I think there are hot flashes and HOT FLASHES! :-)

VascodaGama's picture
VascodaGama
Posts: 1592
Joined: Nov 2010

Leemiles

LHRH agonists’ action is at the pituitary. The drug mimics the luteinizing hormone (LH) which is produced at the hypothalamus, flooding the system so that our body stops producing the real LH (too must of the same staff) and the pituitary stops sending it down to the testicles. LH hormone stimulates the testicles to produce testosterone. With no “orders” the “factory” stops and the quantity of testosterone in our body drops to castrate levels.
The aim is to stop feeding cancer cells with testosterone inducing them to die of starvation. Many are killed and many survive. We know that the treatment is successful when we see the PSA dropping. We never get a zero testosterone because it is produced also in the adrenal glands. The testicles produce about 95% of the total.

A low testosterone in the body gives us menopause-like symptoms which in some guys are nasty. I am one from the lucky group that have mild symptoms. Leuprolide acetate (Eligard equal to Lupron) have given me many side effects but to a level that is acceptable. I think that my body reaction is due to my fitness program and diet that is helping in minimizing the symptoms. I have also changed habits, such as delaying dinner one hour and respond to this posts after dinner so that I will retire later which has helped me to have a “full” night sleep. Surely I will take over-the-counter medication if needed to overcome any nasty side effect that could arise.

I am not a doctor but from my researches as a layman and from reports from survivors I believe in the benefit in changing drugs potency (mg) or the drug itself as a mean to solve your side effects problem with leuprolide. A good substitute is an antagonists (Firmagon) which act differently of agonists, by attaching themselves at the receptors of the pituitary, so that LHRH from the hypothalamus will have no “free seat” at the gland.
Many feel better with this type of drug but the menopause like symptoms are there too. The way to lower these symptoms is by increasing the (T) testosterone levels in our body. It can be done with the so called Testosterone Replacement Therapy. This is what I recommend to the fellow survivors in my “boat” when they confront side effects that became unbearable. Patches or intramuscular injections will do.

TRT is controversial because it goes against the treatment principle of stopping the feeding of T to cancer. However, the pace in which our body recovers from low T levels and the pace in which the cancer activity becomes relevant are different. T is faster in both ways, going down and going up. The cancer activity expressed by the PSA level takes longer to reach the lowest levels (nadir) in a low testosterone environment (castrate level), and so it is to reach high levels in normal testosterone levels. This is evident in the intermittent modality of administration of Hormonal Therapy in the so called “vacations period” (off drugs). This period “free” from HT drugs in some guys go as far as 4 years before they get to a PSA of 5.0 from a nadir of 0.05.
PSA of 5 is the recommended threshold as the trigger to start again a new cycle of the hormonal treatment.

To verify if the drugs are effective one must do a testosterone test. This will ascertain if the side effects are due to the drug or the low levels of T.

Hope this insight is of help to you to find a satisfying outcome for your treatment.

VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network